Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 7, 2009, 3:05 AM PST for Santa Barbara County, California. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 7, 2009, 3:05 AM PST (11:05 UTC)
- Expired
- Feb 7, 2009, 5:00 AM PST
- In force
- 115 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Barbara County, CA
The radar
The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 11.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 071105
FFWLOX
CAC083-071300-
/O.NEW.KLOX.FF.W.0002.090207T1105Z-090207T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
305 AM PST SAT FEB 7 2009
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE TEA BURN AREA AND VICINITY IN SANTA BARBARA COUNTY
* UNTIL 500 AM PST
* AT 254 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
INTENSE SHOWERS APPROACHING THE TEA BURN AREA FROM THE SOUTH.
NEARLY THREE QUARTERS OF AN INCH OF RAIN WAS RECORDED IN A
RAIN GAUGE TO THE SOUTH SOUTHWEST OF THE BURN AREA IN ONE HOUR
AS THESE SHOWERS MOVED OVERHEAD. RAINFALL RATES OVER THE TEA BURN
AREA ARE EXPECTED TO BE OVER THREE QUARTERS OF AN INCH PER HOUR
WHICH WILL LIKELY CAUSE FLASH FLOODING AND DEBRIS FLOWS.
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.
LAT...LON 3447 11971 3447 11967 3446 11965 3443 11967
3444 11970
TIME...MOT...LOC 1059Z 180DEG 0KT 3445 11967
$$
BRUNO/KAPLAN
MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS
CAN BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE2 follow-up statements
000
WGUS76 KLOX 071203
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
403 AM PST SAT FEB 7 2009
CAC083-071300-
/O.CON.KLOX.FF.W.0002.000000T0000Z-090207T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-
403 AM PST SAT FEB 7 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM PST FOR THE
TEA BURN AREA IN SOUTHERN SANTA BARBARA COUNTY...
AT 354 AM PST...DOPPLER RADARS CONTINUED TO INDICATE VERY HEAVY SHOWERS
ACROSS THE TEA BURN AREA. EARLIER THIS MORNING...A SPOTTER TO THE
IMMEDIATE SOUTHWEST OF THE TEA BURN AREA REPORTED 0.40 INCHES OF RAIN
IN JUST 10 MINUTES. RAINFALL RATES OVER ONE HALF INCH PER HOUR ARE
EXPECTED TO CONTINUE FOR THE NEXT HOUR. FLASH FLOODING AND DEBRIS
FLOWS ARE LIKELY WITH THIS HEAVY RAIN.
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3447 11971 3447 11967 3446 11965 3443 11967
3444 11970
TIME...MOT...LOC 1158Z 180DEG 0KT 3445 11967
$$
MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS
CAN BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE
BRUNO/KAPLAN000
WGUS76 KLOX 071254
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
454 AM PST SAT FEB 7 2009
CAC083-071302-
/O.EXP.KLOX.FF.W.0002.000000T0000Z-090207T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-
454 AM PST SAT FEB 7 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 AM PST FOR THE
TEA BURN AREA IN SOUTHERN SANTA BARBARA COUNTY...
THE HEAVIEST SHOWERS HAVE LIFTED TO THE NORTH OF THE TEA BURN
AREA...SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE
AT 500 AM PST. HOWEVER...DEBRIS FLOWS CAN OCCUR EVEN AFTER
THE HEAVIEST RAIN HAS PASSED.
LAT...LON 3447 11971 3447 11967 3446 11965 3443 11967
3444 11970
TIME...MOT...LOC 1252Z 180DEG 0KT 3445 11967
$$
MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS
CAN BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE
BRUNO/KAPLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 10:10 PM PST, 4 hours 55 minutes earlier.
Area forecast discussion, Feb 6, 10:10 PM PST, 4 hours 55 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1010 PM PST FRI FEB 6 2009 UPDATE FOR NEW AVIATION DISCUSSION .SHORT TERM (TODAY-MON)... LAST 12 HOURS HAS SEEN RAINFALL AMOUNTS OF ABOUT A HALF INCH ALONG THE COASTS AND VALLEYS...AND ABOUT AN INCH TO TWO INCHES IN THE MOUNTAINS (WITH THE HIGHEST AMOUNTS ON THE COASTAL SLOPES) ONLY LIGHT SHOWERS OCCURRING FROM SLO TO VTA COUNTIES WITH EVEN SOME PEAKS OF MOON AND STARS. THE TAIL END OF A TROF IS STILL OVER L.A. COUNTY WHERE STEADY RAIN IS STILL FALLING BUT THIS WILL TAPER OFF TO SHOWERS BY AROUND 1100PM. RAINFALL AMOUNTS FOR THE REST OF THE STORM WILL BE VERY VARIABLE AS THE STORM WILL BE SHOWERY, BUT SOME AREAS COULD STILL SEE HEAVY DOWNBURSTS AND THE FLASH FLOOD WATCH FOR THE BURN AREAS LOOKS GOOD BECAUSE OF THIS. SHOWER ACTIVITY WILL CONTINUE INTO THE NIGHT. THE UPPER LOW WHICH IS CURRENTLY 150 MILES WEST OF POINT CONCEPTION WILL ROTATE INWARD. THIS WILL MOVE THE COLD POOL OVERHEAD WHICH WILL SET THE STAGE FOR THUNDERSTORM ACTIVITY DURING THE EARLY MORNING HOURS. VERTICAL WIND PROFILES AND THERMAL STRUCTURES LOOK DECENT FOR SEVERE WEATHER BUT JET DYNAMICS AND STRENGTH ARE ONLY SO-SO STILL WILL HAVE TO KEEP AN SHARP EYE ON RADARS OVERNIGHT. WINTER STORM WARNING LOOKS GOODS WITH SKI RESORTS REPORTING 1 TO 2 FEET OF SNOW. FREEZING LEVEL OUT OF LAX SOUNDINGS IS CURRENTLY 6000 FEET WHICH WOULD PUT THE SNOW LEVEL AROUND 5800 FEET AND WILL LIKELY DROP TO NEAR 5500 FEET BY MORNING AND THEN DOWN TO NEAR 5000 FEET SATURDAY EVENING. AS WITH THE RAINFALL SNOW FALL WILL BE VERY VARIABLE DUE TO THE SHOWERY NATURE OF THE STORM. 00Z NAM/WRF SHOWS THE UPPER LOW SLOWLY MOVING OVER THE AREA SATURDAY AND SATURDAY NIGHT. WEATHER WILL BE RATHER PORTLAND OREGON-LIKE DURING THIS TIME WITH COOLISH TEMPS...SCATTERED SHOWERS SOME HEAVY...AND EVEN SOME BREAKS IN THE CLOUDS TO LET THE SUN OR STARS THROUGH. ...FROM PREVIOUS DISCUSSION... LOW WILL BE SLOWLY MOVING EAST SAT NIGHT AND SUNDAY, HOWEVER IT WILL TAKE QUITE A WHILE FOR THE AIRMASS TO DRY OUT ENOUGH TO REDUCE THE THREAT OF SHOWERS ACROSS LA/VTU COUNTIES. DECIDED TO LEAVE IN 20/30 POPS ACROSS THOSE AREAS THROUGH AT LEAST SUNDAY MORNING. NORTH OF PT CONCEPTION MOST AREAS SHOULD BE DRY. TEMPS WILL REMAIN ON THE COOL SIDE. NAM AND GFS BOTH SHOW A FAST MOVING SYSTEM MOVING IN FROM THE NORTHWEST SUNDAY NIGHT. THERE APPEARS TO BE ENOUGH OVER-WATER TRAJECTORY WITH THIS SYSTEM TO BRING RAIN S OF PT CONCEPTION BY EARLY MONDAY MORNING. FOR THIS REASON POPS HAVE BEEN INCREASED ACROSS ALL AREAS. THIS STORM WILL BE EVEN COLDER WITH SNOW LEVELS DROPPING TO AROUND 3000 FEET. SOME DIFFERENCES EXIST FOR MONDAY WITH REGARD TO HOW FAST THE FLOW TURNS NORTHERLY, WITH THE GFS DRYING IT OUT PRETTY QUICKLY WHILE THE NAM ACTUALLY BRINGS IN A SECOND WAVE OF PRECIP MONDAY THROUGH THE ENTIRE AREA. .LONG TERM (TUE-FRI)...OVERALL PATTERN APPEARS TO BE SHIFTING TO MORE OF AN INSIDE SLIDER PATTERN, WITH STORMS GOING FARTHER INLAND AND TAKING A MORE NORTH/SOUTH TRACK ACROSS THE AREA. THIS WOULD BE LESS FAVORABLE FOR PRECIP, ESPECIALLY ON THE OCEAN SIDE OF THE MOUNTAINS. WED NIGHT AND THU BOTH THE GFS AND ECMWF SHOW A TROF DROPPING THROUGH THE GREAT BASIN, WITH THE ECMWF BRINGING THE UPPER LOW FURTHER WEST. STILL TOO FAR INLAND FOR ANY PRECIP EXCEPT POSSIBLY THE FAR INTERIOR SLOPES OF OUR LOCAL MTNS, BUT THIS COULD CHANGE OVER THE NEXT SEVERAL RUNS. FOR NOW HAVE OPTED TO KEEP IN A VERY SMALL CHANCE OF PRECIP ACROSS THE AREA IN CASE FUTURE RUNS TREND FURTHER WEST. EITHER WAY, DAYTIME HIGHS WILL REMAIN AT OR BELOW SEASONAL NORMS WITH COLD OVERNIGHT LOWS. && .AVIATION...07/0550Z...PLENTY OF LOW LEVEL MOISTURE WILL PERSIST TONIGHT INTO SAT...WITH AN UPPER LEVEL LOW BRINGING IN ANOTHER ROUND OF SHOWERS AND POSSIBLE THUNDERSTORMS. EXPECT MVFR TO IFR CIGS THRU SAT WITH SOME IMPROVEMENT SAT EVENING. EVEN SO...OCCASIONAL VFR CIGS CANNOT BE RULED OUT DURING THE PERIOD AS THE WEATHER SYSTEM BECOMES QUITE SHOWERY IN NATURE. FOR KLAX...HI CONFIDENCE IN GENERALLY MVFR TO IFR CIGS TONIGHT...AND MVFR CIGS SAT THRU THRU EARLY SAT EVENING THEN CIGS MAY IMPROVE TO VFR. WINDS WILL BE CHANGEABLE DURING THE PERIOD...BUT IT APPEARS E TO SE WINDS UP TO 9 KT WILL AFFECT THE AIRFIELD FROM ABOUT 09Z TO 23Z...THEN S TO SW WINDS WILL PREVAIL INTO SAT EVENING. FOR KBUR...HI CONFIDENCE GENERALLY MVFR CIGS AND PERHAPS OCCASIONAL IFR CIGS WILL AFFECT THE AIRFIELD TONIGHT THRU SAT...THEN IMPROVE TO VFR SAT EVENING. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). FLOOD WATCH (SEE LAXFFALOX). WINTER WEATHER ADVISORY (SEE LAXWSWLOX). SMALL CRAFT ADVISORY (SEE LAXMWWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...WOFFORD/ASR AVIATION...SIRARD WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 6, 11:24 AM PST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1124 AM PST FRI FEB 6 2009 CAZ034>041-044>046-051>054-059-087-088-547-548-071400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 1124 AM PST FRI FEB 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY A SECOND WAVE OF PRECIPITATION WILL IMPACT THE AREA TODAY...LIKELY BRINGING PERIODS OF HEAVY RAINFALL TO THE FORECAST AREA. THERE WILL BE THE CHANCE OF THUNDERSTORMS DEVELOPING ACROSS THE REGION AS WELL...ESPECIALLY THIS AFTERNOON. RAINFALL RATES COULD APPROACH OR EXCEED USGS ESTIMATES FOR FLASH FLOODING AND DEBRIS FLOWS IN AND AROUND THE RECENT BURN AREAS. GUSTY SOUTH TO SOUTHEAST WINDS ARE EXPECTED AS THE COLD FRONT MOVES THROUGH THE AREA LATER TODAY. EXPECT WIND GUSTS TO 45 MPH OVER THE MOUNTAINS. SNOW LEVELS ARE EXPECTED TO BE AROUND 5500 FEET TODAY...THEN LOWER TO AROUND 4500 FT TONIGHT TO LOCALLY DOWN TO TO 4000 FT WHICH COULD AFFECT TRAVEL THROUGH THE INTERSTATE 5 CORRIDOR LATE TONIGHT INTO SAT MORNING. OVER THE COASTAL WATERS...THE COMBINATION OF INCREASING SOUTHERLY WINDS AHEAD OF THE FRONTAL SYSTEM AND A BUILDING WESTERLY SWELL WILL INCREASE SEAS OVER THE AREA. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY RAINFALL ASSOCIATED WITH THIS STORM SYSTEM IS EXPECTED TO AFFECT THE AREA ON SATURDAY AS THE UPPER LEVEL LOW MOVES OVERHEAD. WITH THE COLDER AIR ALOFT AND PATCHES OF SUNSHINE LIKELY...THE ATMOSPHERE SHOULD BECOME UNSTABLE BRINGING THE CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. SNOW LEVELS ARE EXPECTED TO DROP TO NEAR 4500 FEET ON SATURDAY...AND SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE BY SATURDAY AFTERNOON ABOVE 7000 FEET IN THE MOUNTAINS. AFTER A BREAK FROM THE RAIN ON SUNDAY...ANOTHER PERIOD OF SHOWER ACTIVITY IS POSSIBLE MONDAY.OVER THE COASTAL WATERS...A PERSISTENT STORM TRACK OVER THE EASTERN PACIFIC CONTINUE TO GENERATE HIGH SEAS LIKELY PERSISTING THROUGH EARLY NEXT WEEK. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BOLDT
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 6:19 PM PST | Areal Flood Advisory | LOX | Los Angeles | 12 hr |
| Feb 7, 2:28 AM PST | Areal Flood Advisory | LOX | Santa Barbara | 3 hr |
| Feb 7, 3:44 AM PST | Areal Flood Advisory | LOX | 4 hr | |
| Feb 7, 7:13 AM PST | Special Marine Warning | LOX | 32 min | |
| Feb 7, 7:43 AM PST | Areal Flood Advisory | LOX | 4 hr | |
| Feb 7, 7:58 AM PST | Areal Flood Advisory | LOX | 3 hr | |
| Feb 7, 8:00 AM PST | Special Marine Warning | LOX | 60 min |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.